Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS New Orleans, LA

November 20, 2002Hancock County, Pearl River County, Mississippi; Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 20, 2002, 3:27 PM CST for Hancock County, Pearl River County, Mississippi; Saint Tammany Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2002, 3:27 PM CST (21:27 UTC)
Expired
Nov 20, 2002, 4:15 PM CST
In force
48 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS54 KLIX 202127
SVRNEW
LAC103-MSC045-109-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
325 PM CST WED NOV 20 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF PICAYUNE

* UNTIL 415 PM CST

* AT 319 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A   
SEVERE THUNDERSTORM OVER EDEN ISLE MOVING NORTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...HEAVY RAINFALL AND A 
POSSIBLE FUNNEL CLOUD. STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3022 8997 3010 8983 3045 8948 3059 8964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 1:45 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 20, 1:45 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CST WED NOV 20 2002

SATELLITE WATER VAPOR IMAGERY SHOWS THE UPPER TROF CONTINUING TO DIG
SOUTH INTO SOUTHERN TEXAS. MODELS HAVE THIS TROF MOVING EAST OF THE
LOWER MISSISSIPPI VALLEY BY MIDNIGHT THURSDAY NIGHT. A COLD FRONT
EXTENDING ALONG A MCCOMB BATON ROUGE LINE IS EXPECTED TO MOVE EAST
OF THE AREA LATER TONIGHT. THE ATMOSPHERE WILL BEGIN TO RAPIDLY DRY
OUT THURSDAY. COLDER AIR WILL SPREAD OVER THE AREA THURSDAY INTO
FRIDAY NIGHT WITH TEMPERATURES DROPPING IN TO THE MID 30 ACROSS THE
NORTH AND EAST PORTIONS OF THE AREA FRIDAY NIGHT. ANOTHER COLD FRONT
WILL MOVE THROUGH THE AREA TUESDAY NIGHT. LOW LEVEL WINDS WILL
BECOME SOUTHERLY SUNDAY BRING A RETURN TO GULF MOISTURE TO THE AREA
SUNDAY NIGHT. SHOULD SEE AN INCREASE IN POPS MONDAY AND TUESDAY AS
THE FRONT APPROACHES AND THEN MOVES ACROSS THE AREA.

MCB 46/66/42/60 2000
BTR 47/66/45/60 2000
MSY 52/68/51/63 5000
GPT 49/67/42/61 6300

.NEW...A SMALL CRAFT ADVISORY IS IN EFFECT FROM PQL TO THE MOUTH OF
       THE ATCHAFALAYA RIVER INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Nov 20, 11:30 AM CST, 3 hours 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CST WED NOV 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.THIS AFTERNOON AND TONIGHT...

RIVER FLOODING...
MINOR FLOODING CONTINUES ON THE LOWER PEARL RIVER. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILED
INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.MONDAY THROUGH SATURDAY...

THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES
ACROSS THE AREA. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS. MODERATE TO STRONG NORTHERLY WINDS WILL
DEVELOP OVER THE COASTAL WATERS DURING THE LATER PART OF THE WEEK AS
HIGH PRESSURE BUILDS INTO THE AREA. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED DURING THE PERIOD.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.